Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 250, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 20, 2008, 2:16 PM CDT for Scott County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2008, 2:16 PM CDT (19:16 UTC)
- Expired
- Jun 20, 2008, 3:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Scott County, KS
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 2:25 PM CDT | HAIL 1.75 | 15 Nw Scott City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 12:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 489 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 201916
SVRDDC
KSC171-202000-
/O.NEW.KDDC.SV.W.0250.080620T1916Z-080620T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT FRI JUN 20 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCOTT COUNTY IN WEST CENTRAL KANSAS.
* UNTIL 300 PM CDT
* AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF SCOTT STATE LAKE...MOVING SOUTHEAST AT 26 MPH.
* LOCATIONS IMPACTED INCLUDE...
SCOTT STATE LAKE...
MODOC...
SCOTT CITY...
SHALLOW WATER...
RURAL RESIDENCES OF SCOTT COUNTY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3828 10109 3844 10114 3845 10113 3869 10114
3871 10112 3871 10092 3838 10070
TIME...MOT...LOC 1916Z 335DEG 22KT 3865 10107
$$
GERARD1 follow-up statement
000
WWUS53 KDDC 201932
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT FRI JUN 20 2008
KSC171-202000-
/O.CON.KDDC.SV.W.0250.000000T0000Z-080620T2000Z/
SCOTT KS-
230 PM CDT FRI JUN 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SCOTT COUNTY...
AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 7 MILES NORTH OF MODOC...MOVING SOUTH AT 25
MPH.
AT 225 PM CDT...THE PUBLIC REPORTED GOLF BALL SIZE HAIL 15 MILES
NORTHWEST OF SCOTT CITY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FRIDAY
EVENING FOR SOUTHWESTERN KANSAS.
LAT...LON 3828 10109 3844 10114 3845 10113 3869 10114
3871 10112 3871 10092 3838 10070
TIME...MOT...LOC 1930Z 340DEG 22KT 3858 10106
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:43 AM CDT, 11 hours 33 minutes earlier.
Area forecast discussion, Jun 20, 2:43 AM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 243 AM CDT FRI JUN 20 2008 .DISCUSSION... DAYS 1-2... CONVECTION WILL CONTINUE TO BE THE MAIN FORECAST ISSUE FOR THE SHORT TERM. NORTHWESTERLY FLOW ALOFT CONTINUES OVER THE PLAINS STATES, AND THIS PATTERN WILL CHANGE LITTLE THROUGH THE NEXT FEW DAYS. A WEAK DISTURBANCE/JET STREAK WAS HELPING TO BREAK OUT THUNDERSTORMS OVER CO AND NW KS. LATEST RADAR TRENDS HAVE SHOWN THE ACTIVITY DECREASING SOMEWHAT, BUT STILL HEADED IN OUR DIRECTION. SPC MESO- ANALYSIS SHOWS SOME DECENT ELEVATED CAPE OVER OUR NORTHWESTERN COUNTIES, WHILE FURTHER SOUTH INSTABILITY IS LIMITED DUE TO BEING WORKED OVER BY LAST EVENINGS CONVECTION. PLENTY OF 850MB AND SFC MOISTURE TO WORK WITH. INSERTED SOME POPS INTO OUR WEST FOR THE EARLY MORNING, BUT WILL WATCH RADAR AND MAKE LAST MINUTE UPDATES. WEAK SFC HIGH OVER THE ROCKIES AND NORTHERN AND CENTRAL PLAINS AS SEEN ON THE 03Z SFC MAP WILL MOVE EASTWARD DURING THE DAY TODAY. THIS SHOULD ALLOW WINDS TO SHIFT AROUND TO A MORE UPSLOPE DIRECTION. MODELS ARE ALL IN PRETTY GOOD AGREEMENT ON A WEAK SHORTWAVE MOVING THROUGH LATE IN THE DAY. AGAIN, MUCH WILL DEPEND ON THE MESOSCALE, AND WHAT EXACTLY HAPPENS WITH THIS MORNINGS ELEVATED CONVECTION. FOR NOW, WILL BET ON THE ACTIVITY ENDING BY MID MORNING, ALLOWING TEMPS TO WARM INTO THE 80S AND SFC BASED CAPES TO RETURN ABOVE 1000 J/KG. WITH UPSLOPE AND THE SHORTWAVE COMING THROUGH, THINK THAT STORMS WILL FIRE OVER THE HIGH TERRAIN OF EASTERN CO, MOVING INTO OUR FAR WESTERN COUNTIES AND EVENTUALLY BECOMING ANOTHER MCS BY LATE EVENING. GOING FORECAST HAD HIGHEST POPS IN OUR WEST, AND THIS CONTINUES TO SEEM REASONABLE, SO MADE ONLY MINOR TWEAKS. THE RIDGE OVER THE ROCKIES WILL START TO BECOME MORE AMPLIFIED BY SATURDAY, WITH FLOW BECOMING SLIGHTLY MORE NORTH-NORTHWESTERLY. STILL PLENTY OF LOW LEVEL MOISTURE IN PLACE, AND THERE IS STILL THE POSSIBILITY OF ANY WEAK VORT MAX SETTING SOMETHING OFF AND MOVING IT SOUTHEASTWARD INTO WESTERN KS. WILL CONTINUE TO KEEP POPS IN OUR WEST FOR LATE SATURDAY AFTERNOON AND INTO THE EVENING. HIGHS SATURDAY WILL AGAIN BE DEPENDANT ON WHAT CLOUDS ARE HANGING AROUND, BUT THINK WE SHOULD SEE SOME SUN AND WE WILL GET INTO THE HIGHER 80S. LOWS BOTH TONIGHT AND SATURDAY NIGHT SHOULD BE FAIRLY SIMILAR, WITH CLOUDS AND HIGH DEWPOINTS KEEPING READINGS IN THE 60S. DAYS 3-7... IN THE EXTENDED...A GOOD SHORT WAVE TROUGH WITH AN ASSOCIATED SURFACE FRONT WILL CROSS THE CENTRAL PLAINS MONDAY AFTERNOON INTO TUESDAY MORNING. THIS WILL BRING CHANCES FOR CONVECTION TO SOUTHWESTERN KANSAS AND THE CURRENT GRIDS REFLECT THIS WELL WITH 40 POPS MONDAY AFTERNOON AND CONTINUING WITH 30 POPS MONDAY NIGHT. BACKED OFF TO HIGH 20S POPS IN MY WESTERN 1/4TH CWA AS THE UPPER SUPPORT WILL BE FOCUSED TO OUR NORTH AND ANY DRY LINE THAT SETS UP WILL NOT RUN INTO ABUNDANT MOISTURE UNTIL IT ENTERS CENTRAL KANSAS. OTHER THAN THAT SMALL ADJUSTMENT TO MONDAY AFTERNOON AND NIGHT POPS THE ONLY OTHER CHANGE MADE WAS TO BUMP QPF DOWN FOR THE SAME TIME PERIOD. THE ECMWF IS THE MORE AGGRESSIVE WITH MEASURABLE PRECIP FOR OUR CWA THAN THE GFS...WHICH IS ATYPICAL FOR THESE TWO MODELS. HOWEVER...THE GFS APPEARS TO HAVE THE STRONGER SHORT WAVE TROUGH OF THE TWO. THE CANADIAN MODEL ALSO SEEMS TO KEEP THE 500MB WAVE FARTHER NORTH THAN THE GFS. TEMPERATURES SEEM ON TRACK AND IN TOLERANCE WITH SURROUNDING WFOS ISC GRIDS. RELATIVELY COOLER ON MONDAY WITH PRECIP...REBOUNDING INTO THE LOWER 90S BY WEDNESDAY...AND PERHAPS WARMEST ON THURSDAY WITH MID 90S SOUTHWEST AND LOWER 90S NORTHEAST. .AVIATION... FOR MOST OF THE 24 HOUR FORECAST...VFR CONDITIONS WILL PREVAIL WITH CIRRUS CIGS AND GOOD VSBYS. THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM IN THE GCK TAF SITE BETWEEN 18 AND 22Z. CIGS NEAR TRW MAY FLIRT WITH MVFR BKN050CB CATEGORY...BUT BE VERY SHORT LIVED. && .PRELIMINARY POINT TEMPS/POPS... DDC 85 62 88 64 / 30 30 20 20 GCK 85 60 87 62 / 30 30 20 20 EHA 88 60 86 61 / 40 50 20 20 LBL 86 61 87 63 / 40 50 20 20 HYS 84 61 87 63 / 20 20 20 20 P28 85 64 90 67 / 20 30 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/12/12
Hazardous weather outlook, Jun 20, 4:29 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 429 AM CDT FRI JUN 20 2008 KSZ030-031-043>046-061>066-074>081-084>090-210930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 429 AM CDT FRI JUN 20 2008 /329 AM MDT FRI JUN 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP OVER THE HIGH PLAINS THIS AFTERNOON...MOVING SOUTHEASTWARD INTO WESTERN KANSAS. WITH INSTABILITY AND GOOD SHEAR...SOME OF THE STORMS COULD BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...MAINLY WEST OF A LIBERAL TO SCOTT CITY LINE. THE STORMS WILL MERGE INTO A COMPLEX AND MOVE SOUTHWARD INTO OKLAHOMA OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE MAINLY WEST OF HIGHWAY 83 SATURDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE INTO NEXT WEEK...WITH THE PRIMARY CONCERN FOR SEVERE WEATHER ON MONDAY AFTERNOON AND EVENING. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED MAINLY WEST OF A LIBERAL TO SCOTT CITY LINE AFTER 3 PM CDT THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 26
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 2:59 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 46 min |
| Jun 20, 3:44 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 46 min |
| Jun 20, 3:46 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 44 min |
| Jun 20, 4:33 PM CDT | Special Weather Statement | DDC | Gray | 57 min |
| Jun 20, 4:35 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 40 min |
| Jun 20, 5:03 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 42 min |
| Jun 20, 5:46 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 59 min |
| Jun 20, 6:10 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Seward, Stanton, Stevens | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.